Alert archive / South Carolina / Tornado Warnings in 1996

Tornado Warning 19, NWS Wilmington, NC

October 8, 1996Horry County, South Carolina

NWS Wilmington, NC issued this tornado warning at Oct 8, 1996, 5:33 AM EDT for Horry County, South Carolina. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 8, 1996, 5:33 AM EDT (09:33 UTC)
Expired
Oct 8, 1996, 6:00 AM EDT
In force
27 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Horry County, SC

The radar

The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 8, 5:35 AM EDTTornado F0Socastee, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 9.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1996-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1996-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 375 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
375 m²/s²
0-3 km storm-relative helicity
825 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 080933 RRA
TORILM
SCC051-081000-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
533 AM EDT TUE OCT 8 1996
 
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  600 AM EDT
FOR EVERYONE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST SOUTH CAROLINA
 
   ...HORRY COUNTY
 
AT 530 AM EDT...A TORNADO WAS DETECTED BY WILMINGTON DOPPLER RADAR IN
THE VICINITY OF CONWAY. THIS STORM WAS MOVING TO THE NORTHEAST AT 45 MPH
AND WILL AFFECT CONWAY AND HICKORY GROVE BY 545 AM.
 
 
TORNADOES IN TROPICAL WEATHER SYSTEMS USUALLY DEVELOP QUICKLY...
MOVE RAPIDLY...AND CAN OCCUR REPEATEDLY FROM THE SAME BAND OF STRONG
THUNDERSTORMS. IF YOU ARE IN jTHE WARNED AREA AND ARE CLOSE TO A
THUNDERSTORM...TAKE COVER UNTIL IT PASSES.
 
HEWITT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Oct 8, 2:45 AM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Oct 8, 2:45 AM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION ...UPDATED...
NATIONAL WEATHER SERVICE WILMINGTON NC
244 AM EDT TUE OCT 8 1996

RAH/CAE: PRVS FCST OK ATTM XCPT MAYB BUMP TEMPS DOWN A CAT IN SE NC.
TOR WTCH OUT FOR MOST OF CWA. FFA LUKS GUD. CWF: KP GALES A FLYG FOR NC
CST WTRS. TROP STM WRNG OK FOR THIS MRNG IN SC WTRS.

DISC: WL B BRIEF AS THGS STARTG TO GET GET BUSY ON RDR. STARTG TO SEE
SOME KIND OF SHEAR ZONE IN SE NC ON 88D. LATEST SFC ANAL HAD STM INLAND
NR JAX FL MOVG NEWD. 00Z MDLS APPR TO B SLOW W/SYSM. ETA/AVN FURTHER W
THAN NGM. NGM FURTHER E TRAK MGT B RGT IDEA. W/THETA E RDG SETTG UP ALG
THE CST...SYSMS TEND TO FOLLOW RDG. GRIDDED DATA WAS SHOWG GUD THETA E
ADVECTION W/DECENT DIR/SPD SHEAR. VERY STG UVM ACCORDG TO GRIDDED DATA
THRU 12Z. LOW TOPPED CONVECTION CUD HAVE TORNADOES SPIN OUT ANYTIME AS
SYSM CONTS TO HEAD NEWD & CSTL TROF MIGRATES EWD. WW 1072 TIL 9AM. NE
WNDS TRYG TO GO ARND TO E HERE @ ILM WCH WUD TEND TO INDICATE CSTL FNT
MOVG TWD CST. NE TRAK OF SYSM CUD INHIBIT CSTL FNT FM COMG TOO FAR
INLAND. STARTG TO SEE 40 MPH WNDS ALG SOME CSTL LOCATIONS. SOME POWER
SURGES BEING REPORTED. HVY R BANDS ALRDY COMG INLAND. FLDG PROBS ALMOST
A GIVEN. AS SYSM RACES N OF CWA...THGS WL B IMPROVG BY LATR THIS AFTN
OR ERLY EVNG. CLRG SKIES BY LATE EVNG. PREFER TO STAY CLOSE TO FAN ON
MAX TEMPS TDY. WL AVG FAN/FWC ON TEMPS. LIKE FWC POPS. EXTRA PERSONNEL
ARRIVG ERLY THIS MRNG.

CSTL WTRS: WNDS AVGG 25-30 KTS W/E DIR. SEAS OF 8-10 FT. SOME CSTL FLDG
CSTL FLDG PSBL THIS MRNG. PER AFDMHX...FLDG MGT NOT B TOO GREAT DUE TO
LOW TIDE. GALE FORCE WNDS SHUD ARRIVE THIS MRNG. TROP STM WRNG CUD PROB
COME DOWN AFT 8 AM FOR S OF LTLE RVR. WL SEE HOW TPC FEELS.

MY CCF N&MBRS: ILM 074/061 078/055 071 09+30
              FLO 070/055 077/052 070 09+20

THANX TO MPD(CAE) & RF(MHX) FOR COORD CALLS. TRY TO ENJOY THE DAY!.

...UPDATED TO ADD INFO...
JOE

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 3:49 AM EDTFlash Flood WarningILMGeorgetown3 hr
Oct 8, 4:43 AM EDTFlash Flood WarningILMGeorgetown, Horry3 hr
Oct 8, 5:09 AM EDTSevere Thunderstorm WarningILMGeorgetown51 min
Oct 8, 5:45 AM EDTTornado WarningILMHorry40 min
Oct 8, 7:09 AM EDTFlash Flood WarningILMGeorgetown, Horry3 hr

Nearby

Tornado Warnings in South Carolina, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.